Medical questions & health advice by board certified doctors
"I had some bleeding right after removing Mirena. Now I been having some brown discharge. Is it normal?"
I had mirena removed in August. I had some bleeding right after removal, then a period mid September. That was my last period, but I've been having some brown (old blood, I guess) discharge for about two weeks. It's just a little on the toilet paper after wiping. Is this normal?
Thank you for this question. There are many potential explanations for this problem, but it is important to discuss this sort of thing with your doctor who removed the intrauterine device. As you know, the Mirena is a hormone releasing device that actually is placed within the uterus and prevents pregnancy. Due to its placement in the uterus, there are times that it can become wedged into the wall of the uterus, which can cause some increased bleeding when it is removed. Most often this is small and insignificant, but if it continues or is severe you need to speak with your doctor to make sure that you are safe and well. In rare occasions, these bleeds can be life threatening and quite significant, in which case you should call 911 or go immediately to the emergency department. IUDs are among the most effective birth control options available to those who are seeking hormonal contraception, but, like any medication, there can be some side effects. They are also not for everyone. It is important that you speak with your doctor about whether they may be right for you, and about any bleeding or other complications once they are placed or removed. Please speak with your doctor.
Need more info?See a doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.